As a psychiatrist, I take great umbrage at your response to the grandmother concerned about her grandson taking Tofranil for attention deficit hyperactivity disorder (ADHD). Your facile remark about too much Tofranil being "life-threatening" reduces a complex diagnostic and therapeutic paradigm to an absurd one-liner.
First, Tofranil is not the drug of choice for ADHD. Second, while cardiac arrhythmias may occur as a side effect, they are neither as frequent nor as severe as you implied. Third, you offered no encouragement or support for the physician's decision.
You do not know the harm you cause those of us in the trenches when you do not present a more fair and balanced exposition of a medical problem. Is it your job to be negative?
I hate to take up valuable patient time reassuring people who have been on these drugs for years without complications that they will not die because of something written in the newspaper. Shame on you!
We responded to a question from a concerned grandmother. She reported that her grandchild had been switched from Ritalin (methylphenidate) to Tofranil (imipramine) because of side effects. The child's parents had been told to be alert for problems, especially chest pain. She wondered if this drug were safe for children.
Since so few medicines have been tested in young children, her concern is understandable. We noted that the anti-depressant Tofranil has a long history of use in children for bed-wetting, though this drug has not been approved for ADHD.
We pointed out that side effects include nervousness, trouble sleeping, fatigue, stomachache, constipation and loss of appetite. We also noted that while uncommon, irregular heart rhythms can be serious.
The manufacturer warns: "An acute overdose of any amount in infants or young children, especially, must be considered serious and potentially fatal."
Our intent in sharing this information was not to scare the grandmother, but rather to alert her to the potential danger. We know of one child who died because the parents had not been warned of the seriousness of an overdose of this drug.
Is it all right to use Tums for calcium supplementation? My gynecologist recommended this approach. Wouldn't neutralizing stomach acid lead to problems over the long term?
Calcium carbonate is the ingredient in Tums and is also the most common form of calcium supplement. It can be found in products such as Os-Cal, Caltrate 600 and Centrum Singles Calcium. There is no reason to believe that calcium, in whatever brand you choose, would cause problems over the long term if taken at recommended doses (500 to 1200 mg daily).
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.